Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 339, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 23, 2008, 12:18 AM CDT for Neosho County, Kansas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 23, 2008, 12:18 AM CDT (05:18 UTC)
- Expired
- Jun 23, 2008, 1:00 AM CDT
- In force
- 42 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
County Neosho County, KS
The radar
The Tulsa radar (KINX), 156 km from the middle of the area, began a volume at 05:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 5.3 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2107 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 1424 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 172 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 4.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 11:44 PM CDT, 34 minutes earlier.
Area forecast discussion, Jun 22, 11:44 PM CDT, 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 1144 PM CDT SUN JUN 22 2008 .AVIATION... 06Z TAFS...THUNDERSTORMS ARE ALREADY DEVELOPING OVER SOUTHEAST KANSAS WHERE THE BEST INSTABILITY IS ACROSS THE FORECAST AREA. WE WOULD EXPECT KCNU TO BE THE ONLY TAF SITE TO BE AFFECTED BY THE THUNDERSTORMS...HOWEVER IT IS POSSIBLE THAT KSLN COULD SEE SOME THUNDER AS WELL OVERNIGHT. KEPT JUST SOME CB CLOUDS IN THE KSLN FORECAST WITH LOWER CONFIDENCE THERE. KRSL COULD SEE THUNDERSTORMS MONDAY EVENING...WHILE THE OTHER SITES SHOULD REMAIN DRY THROUGH THE TAF PERIOD. SCHRECK && .PREV DISCUSSION... /ISSUED 643 PM CDT SUN JUN 22 2008/ AVIATION... 00Z TAFS...CONVECTION COULD AFFECT KICT AND KCNU OVERNIGHT BUT THE REMAINDER OF THE AREA SHOULD REMAIN DRY THROUGH THE NIGHT. CUMULUS DEVELOPS AGAIN MONDAY AFTERNOON ACROSS THE AREA. EAST TO SOUTHEAST WINDS THROUGH THE TAF PERIOD. SCHRECK PREV DISCUSSION... /ISSUED 326 PM CDT SUN JUN 22 2008/ DISCUSSION... FORECAST CHALLENGES/CONCERNS/HIGHLIGHTS FOCUS AROUND THUNDERSTORM CHANCES THIS EVENING/TONIGHT THROUGH MUCH OF THE WEEK...AND INTO THE WEEKEND. QUASI-STATIONARY FRONTAL BOUNDARY CURRENTLY STRETCHES FROM NORTHWEST KS...SOUTHEASTWARD INTO SOUTHERN KANSAS. ANTICIPATING CONVECTION TO FORM OVER WESTERN/SOUTHWEST/SOUTH-CENTRAL KS SHORTLY...IN ZONE OF STRONG HEATING/INSTABILITY AMIDST GOOD CONVERGENCE. ADDITIONAL CONVECTION MAY DEVELOP ACROSS SOUTHERN KANSAS...DESPITE WEAKER CONVERGENCE. UNCERTAIN AS TO HOW THIS ACTIVITY WILL EVOLVE THROUGH THE EVENING HOURS...OR WHETHER OR NOT ITLL EVEN SURVIVE GIVEN MARGINAL DEEP LAYER SHEAR AND NO UPPER SUPPORT. HOWEVER...IF ENOUGH ACTIVITY CAN DEVELOP OVER THE NEXT FEW HOURS...IT MAY TEND TO ORGANIZE INTO AN MCS AS IT PROPAGATES SOUTH/SOUTHEAST AMIDST NORTHWEST FLOW ALOFT...GIVEN EXPECTED STRONG COLD POOLS. THINKING GREATEST THREAT WILL BE DAMAGING WINDS...ALTHOUGH ISOLATED LARGE HAIL WILL BE POSSIBLE WITH THE LARGEST/HIGHEST CORES. TORNADO THREAT IS NIL GIVEN VERY HIGH CLOUD BASES AND WEAK LOW-LEVEL FLOW. ADDITIONAL ACTIVITY MAY REDEVELOP TONIGHT ACROSS CENTRAL/EASTERN KANSAS...IN ZONE OF POSSIBLE 850-700MB WARM/MOIST ADVECTION. CONVECTIVE ACTIVITY MAY BE ONGOING ACROSS EASTERN/SOUTHEAST KANSAS MONDAY MORNING...IN ZONE OF MODEST 850-700MB WARM/MOIST ADVECTION. THEREAFTER...THINKING MUCH OF THE DAY WILL BE QUIET AND HOT. BY AFTERNOON THOUGH...SCATTERED CONVECTION SHOULD FORM ACROSS THE HIGH PLAINS OF WESTERN KS/NE...ALONG SOUTHERN PERIPHERY OF NORTHERN PLAINS SHORTWAVE...CONVERGENCE ALONG LEE TROUGH...AND UPSLOPE FLOW. THIS ACTIVITY SHOULD ONCE AGAIN PROPAGATE SOUTHEAST AND AFFECT THE FORECAST AREA DURING THE OVERNIGHT HOURS...ALTHOUGH THE GREATEST CHANCE MAY BE ACROSS CENTRAL KS. MID/UPPER FLOW SHOULD FLATTEN SOME BY TUESDAY-THURSDAY...WHICH SHOULD TEND TO LESSEN THUNDERSTORM CHANCES OVER THE AREA. HOWEVER...WEAK PERTURBATIONS IN THE FLOW WILL FAVOR AFTERNOON CONVECTION DEVELOPING ACROSS THE HIGH PLAINS...THEN POSSIBLY MOVING EAST/SOUTHEAST INTO THE FORECAST AREA DURING THE EVENING/OVERNIGHT HOURS. WHILE THE SIGNAL ISNT TERRIBLY STRONG...ITS STRONG ENOUGH TO LEAVE SLIGHT CHANCE POPS IN. BETTER CONVECTION CHANCES MAY ARRIVE BY FRIDAY/SATURDAY...AS GFS AND ECMWF PROGRESS A WEAK FRONTAL BOUNDARY SOUTHEAST ACROSS THE PLAINS...IN RESPONSE TO STRONG SHORTWAVE ENERGY PROGRESSING SOUTHEAST ACROSS THE UPPER MISSISSIPPI VALLEY AND GREAT LAKES. TEMPERATURES WILL LIKELY REMAIN AT OR ABOVE NORMAL THROUGHOUT THE NEXT 7 DAYS...WITH THE WARMEST TEMPERATURES LIKELY FROM WEDNESDAY AND BEYOND...AS SOUTHWEST CONUS UPPER RIDGE BUILDS A BIT FARTHER NORTH/NORTHEAST. KLEINSASSER AVIATION...18Z TAFS RSL/SLN/HUT/ICT/CNU...WEAK SURFACE TROF/FRONT AXIS TO SET UP ACROSS CENTRAL THRU SERN KS LATE THIS PM INTO TONIGHT. STRONG HEATING AND WEAK CONVERGENCE ALONG THE BOUNDARY SHOULD BE SUFFICIENT TO INITIATE ISOLD TS BY LATE PM WITH HIGHER PROBABILITY IN SERN KS ON ERN EDGE OF WARMER MID-LEVEL AIR. ACTIVITY MAY BE MORE DIURNAL AND WEAKEN BY 03Z. HOWEVER MOST SHORT RANGE MODELS SHOW ADDITIONAL CONVECTION (WITH BETTER COVERAGE) DEVELOPING AFTER 06Z INTO THE MORNING HOURS MON ACROSS CNTRL/SERN KS ALONG MID-LEVEL BAROCLINIC ZONE. WILL INCLUDE SOME VCTS GROUPS AT SITES HAVING BEST CHANCE TO BE AFFECTED. JMC && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 66 88 68 91 / 40 20 30 20 HUTCHINSON 66 88 67 91 / 40 20 40 20 NEWTON 66 87 68 90 / 30 20 30 20 ELDORADO 66 87 67 90 / 30 20 30 20 WINFIELD-KWLD 67 89 68 92 / 40 20 30 20 RUSSELL 66 88 67 91 / 30 20 40 20 GREAT BEND 66 89 67 91 / 40 20 40 20 SALINA 66 86 68 91 / 30 20 40 20 MCPHERSON 66 87 67 91 / 30 20 40 20 COFFEYVILLE 66 88 68 90 / 40 30 20 20 CHANUTE 65 86 67 89 / 40 30 20 20 IOLA 65 86 67 89 / 40 30 20 20 PARSONS-KPPF 66 87 67 90 / 40 30 20 20 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jun 22, 5:02 PM CDT, 7 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 502 PM CDT SUN JUN 22 2008 KSZ032-033-047>053-067>072-082-083-091>096-098>100-232215- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 502 PM CDT SUN JUN 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A WEAK SURFACE FRONT LATE THIS AFTERNOON AND EVENING ACROSS WESTERN AND SOUTH-CENTRAL KANSAS. ANY STORMS THAT DEVELOP MAY BE STRONG TO SEVERE...CAPABLE OF STRONG WINDS AND LARGE HAIL. THESE STORMS MAY TEND TO WEAKEN OR DISSIPATE BY MID TO LATE EVENING. HOWEVER...ADDITIONAL THUNDERSTORMS MAY REDEVELOP LATE TONIGHT ACROSS PRIMARILY EASTERN KANSAS. THESE STORMS COULD ALSO BE STRONG TO SEVERE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY STRONG TO SEVERE THUNDERSTORMS ARE FORECAST TO DEVELOP OVER NORTHWEST KANSAS MONDAY AFTERNOON...AND WILL TRACK SOUTHEAST MONDAY NIGHT. CENTRAL KANSAS WILL HAVE THE HIGHEST POTENTIAL TO EXPERIENCE THESE STORMS MONDAY NIGHT. CONFIDENCE IN STORMS GETTING INTO SOUTH CENTRAL AND SOUTHEAST KANSAS IS LOWER...BUT A FEW STRONG TO MARGINALLY SEVERE STORMS CANNOT BE RULED OUT. THE ACTIVE PATTERN WILL REMAIN IN PLACE ACROSS THE CENTRAL PLAINS FOR TUESDAY THROUGH SATURDAY...AS A NUMBER OF WEAK UPPER LEVEL DISTURBANCES SLIDE EAST TO SOUTHEAST OVER THE AREA. AT THIS TIME...CONFIDENCE IN THE EXACT LOCATION OF STORMS IS LOW AND AND WILL BE REFINED WITH LATER OUTLOOKS. .SPOTTER INFORMATION STATEMENT... A FEW STORM SPOTTERS MAY BE NEEDED THIS EVENING ACROSS MAINLY SOUTH CENTRAL KANSAS...AND OVERNIGHT ACROSS MAINLY CENTRAL AND EASTERN KANSAS. SPOTTERS MAY BE NEEDED MONDAY EVENING AND NIGHT ACROSS MAINLY CENTRAL KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
In the hours before
Special weather statement, Jun 22, 11:54 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1154 PM CDT SUN JUN 22 2008 KSZ070-071-094-095-230530- ELK-GREENWOOD-WILSON-WOODSON- 1154 PM CDT SUN JUN 22 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR EASTERN ELK...SOUTHEAST GREENWOOD...WILSON AND SOUTHERN WOODSON COUNTIES... AT 1149 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT STRONG THUNDERSTORMS WERE NEAR TORONTO...OR 12 MILES SOUTHWEST OF YATES CENTER...AND MOVING SOUTH AT 21 MPH. OTHER STORMS WERE RAPIDILY DEVELOPING ACROSS THIS AREA...ANY OF WHICH COULD PRODUCE SMALL HAIL. PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. HOWERTON
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 12:20 AM CDT | Severe Thunderstorm Warning | ICT | Wilson | 55 min |
| Jun 23, 12:33 AM CDT | Severe Thunderstorm Warning | ICT | Labette | 57 min |
| Jun 23, 1:02 AM CDT | Severe Thunderstorm Warning | ICT | Allen, Woodson | 52 min |
| Jun 23, 1:27 AM CDT | Severe Thunderstorm Warning | ICT | Labette | 26 min |
| Jun 23, 1:38 AM CDT | Severe Thunderstorm Warning | ICT | Neosho | 27 min |
| Jun 23, 2:09 AM CDT | Severe Thunderstorm Warning | ICT | Allen | 40 min |
| Jun 23, 2:35 AM CDT | Severe Thunderstorm Warning | ICT | Woodson | 19 min |
| Jun 23, 5:05 AM CDT | Areal Flood Warning | ICT | Labette, Neosho, Wilson | 4 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.